Minnesota, 2020

Tornado and Hail in Minnesota, July 17, 2020

July 17, 2020 · NWS FGF · 31 events in 12 counties and zones

The summer of 2020 had more hot days than 2019, and July 17, 2020 was one of those hot days, with the exception of the Lake of the Woods region. Afternoon high temperatures ranged in the 80s to low 90s, with dew points in the mid 60s to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$5,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The summer of 2020 had more hot days than 2019, and July 17, 2020 was one of those hot days, with the exception of the Lake of the Woods region. Afternoon high temperatures ranged in the 80s to low 90s, with dew points in the mid 60s to mid 70s. During the early afternoon, a line of thunderstorms over north central North Dakota moved into the Devils Lake region. By the early evening, showers and storms covered most of the area north of Interstate 94 in North Dakota, and highway 10 in Minnesota. By mid to late evening, these showers and storms continued to sag southward, covering the rest of eastern North Dakota and west central Minnesota. These storms produced large hail and damaging wind gusts. In addition, most areas received from 1 to 4 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 3:07 PM CST, 42 minutes earlier.

Area forecast discussion, Jul 17, 3:07 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
407 PM CDT Fri Jul 17 2020

.MESOSCALE DISCUSSION...
Issued at 406 PM CDT Fri Jul 17 2020

With temperatures in the upper 80s to low 90s and dew points up
around 70 the airmass is significantly unstable. ML CAPE values in
excess of 3500 J/kg will be present through at least this evening
and possibly into the overnight. This instability will fall after
storms pass and remove the potential energy from the atmosphere.
Bulk shear is more moderate will values around 40 knots for the 0 to
6 km layer. This is expected to improve later in the day in the near
storm environment, which will increase the chances for additional
organized severe convection. Expect the current line of storms to
move to the east or southeast along the gradient of the highest CAPE
values this evening. Additional development has started to occur
west of Bismarck and this is expected to move east into eastern
North Dakota later this evening. By the time these storms move into
eastern North Dakota upscale growth will lead to a likely linear
storm mode so the threat will most likely be wind with chances for
isolated tornadoes. Hail could be a threat if a discrete storm mode
can prevail, but based on storm trends so far today a linear storm
mode looks more likely.

Precipitable water values near and over 1.5 inches are present
across eastern North Dakota supported by strong moisture transport
aloft. This will only increase  later thanks to the low level jet
and could lead to precipitable water values near 2 inches, which
is near the climatological maximum for our area this time of year.
The threat for flooding will determine more of storm speed and
antecedent conditions. Most storm motions should be fast enough
for the flash flood threat to be more localized in nature in urban
areas and locations that have had an excess of rain over the past
month like Kittson County, MN.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020

See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).

.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020

For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.

The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020

Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...BH
AVIATION...TG
Hazardous weather outlook, Jul 17, 4:22 AM CST, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.

Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 17, 3:00 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
400 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 WSW CHURCHS FERRY     48.24N 99.29W
07/17/2020  M77 MPH          Benson             ND   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 17, 3:02 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
402 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     5 WSW CHURCHS FERRY     48.24N 99.29W
07/17/2020  M77.00 MPH       Benson             ND   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 17, 3:04 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
404 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     5 N ADAMS               48.49N 98.07W
07/17/2020  M58.00 MPH       Walsh              ND   MESONET

            PEAK WINDS MEASURED AT AN NDAWN STATION.

&&

GGUST
Local storm report, Jul 17, 3:16 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
416 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     4 WNW CHURCHS FERRY     48.29N 99.27W
07/17/2020  E101 MPH         Benson             ND   MESONET

            PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.

&&

GGUST
Local storm report, Jul 17, 3:24 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
424 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     TSTM WND GST     4 WNW CHURCHS FERRY     48.29N 99.27W
07/17/2020  M59.00 MPH       Benson             ND   MESONET

            SECONDARY PEAK WINDS AT AN RWIS STATION ALONG HIGHWAY 2.

&&

GGUST
Local storm report, Jul 17, 3:38 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     2 ESE GRAFTON           48.40N 97.36W
07/17/2020  M56 MPH          Walsh              ND   ASOS

            PEAK WIND MEASURED AT THE GRAFTON AIRPORT.

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 94 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
July 17, 3:49 PM CST
Where
Marshall County, 6.58 mi ENE of Big Woods
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.340, -96.990

The wind gust was measured by a personal weather station.

Tornado, Marshall

When
July 17, 3:54 PM CST to 3:59 PM CST
Where
Marshall County, 2.3 mi NW of Argyle to 1 mi E of Argyle
Rating
EF1
Path length
3.16 mi
Path width
150 yd
Property damage
$350,000
Crop damage
$5,000
Reported by
NWS Storm Survey
Coordinates
48.350, -96.860

This tornado was partially embedded in downburst winds and heavy rain. It tracked through one farmyard and across the town of Argyle, and ended about 1 mile east of town. Grain bins were crumpled, trees snapped, and shingles torn off roofs. In Argyle, a tall grain bin was caved in and its top conveyor was torn off at the elevator complex, and the bleachers were tossed at the baseball field.

Thunderstorm Wind, Polk

When
July 17, 4:05 PM CST
Where
Polk County, East Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.930, -97.020

Many large branches were blown down around town. A large old tree was snapped.

Thunderstorm Wind, Marshall

When
July 17, 4:29 PM CST
Where
Marshall County, 0.92 mi W of Newfolden
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.370, -96.350

A baseball dugout was blown over.

Thunderstorm Wind, Polk

When
July 17, 4:40 PM CST
Where
Polk County, 2.12 mi NNW of Eldred
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.710, -96.810

Trees and power lines were blown over.

Thunderstorm Wind, Polk

When
July 17, 4:45 PM CST to 4:50 PM CST
Where
Polk County, 0.47 mi E of Mentor
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
47.700, -96.140

Tree damage was reported.

Thunderstorm Wind, Marshall

When
July 17, 4:45 PM CST
Where
Marshall County, 1.46 mi NNW of Holt
Measured
63 kt (72 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
48.320, -96.190

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Pennington

When
July 17, 4:46 PM CST
Where
Pennington County, 0.83 mi SSW of Thief River Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.120, -96.190

Trees were uprooted on the northwest side of town.

Thunderstorm Wind, Pennington

When
July 17, 4:49 PM CST
Where
Pennington County, 1.46 mi NNW of (Tvf)thief Rvr Falls
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
48.090, -96.190

The wind gust was measured at the Thief River Falls airport.

Thunderstorm Wind, Polk

When
July 17, 4:55 PM CST
Where
Polk County, 2.79 mi NE of Maple Bay
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.660, -96.190

At least one tree was blown down onto a camper at the Polk County Park. Large trees were blown down at various locations around Maple Lake.

Thunderstorm Wind, Norman

When
July 17, 5:20 PM CST
Where
Norman County, 4.29 mi NE of Perley
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
47.220, -96.750

Trees were blown down in a shelterbelt.

Thunderstorm Wind, Clay

When
July 17, 5:30 PM CST
Where
Clay County, 4.25 mi NNE of Kragnes
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.040, -96.730

Trees were blown down in a yard.

Thunderstorm Wind, Clearwater

When
July 17, 5:37 PM CST
Where
Clearwater County, 0.83 mi SW of Clearbrook
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.690, -95.430

A small tree was blown down in town.

Thunderstorm Wind, Clay

When
July 17, 5:55 PM CST
Where
Clay County, Glyndon
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.870, -96.580

Roofing was torn off a trailer home.

Thunderstorm Wind, Clearwater

When
July 17, 6:03 PM CST
Where
Clearwater County, Alida
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.380, -95.230

Numerous large branches were blown down.

Thunderstorm Wind, Beltrami

When
July 17, 6:10 PM CST
Where
Beltrami County, 1.46 mi SSE of Wilton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.480, -94.990

Several trees were blown down.

Thunderstorm Wind, Beltrami

When
July 17, 6:15 PM CST
Where
Beltrami County, 3.12 mi SE of Solway
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.490, -95.080

Large trees were blown down, blocking a road.

Thunderstorm Wind, Beltrami

When
July 17, 6:35 PM CST
Where
Beltrami County, 0.93 mi E of Bemidji
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.480, -94.880

Branches and power lines were blown down near the university.

Thunderstorm Wind, Becker

When
July 17, 6:37 PM CST
Where
Becker County, 8.7 mi NNE of Tamarac Refuge
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.080, -95.530

Trees were blown down onto Many Point Scout Camp Road.

Thunderstorm Wind, Becker

When
July 17, 6:50 PM CST
Where
Becker County, Lake Park
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.880, -96.100

A large tree was snapped.

Thunderstorm Wind, Becker

When
July 17, 7:20 PM CST
Where
Becker County, 2.73 mi WSW of Osage
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
46.900, -95.320

Trees were blown down onto highway 34.

Hail, Becker

When
July 17, 7:24 PM CST
Where
Becker County, 0.47 mi E of Osage
Measured
0.75 in hail
Reported by
Public
Coordinates
46.920, -95.260

Thunderstorm Wind, Wadena

When
July 17, 7:30 PM CST
Where
Wadena County, Menahga
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
46.750, -95.100

Strong winds damaged a porch.

Thunderstorm Wind, Hubbard

When
July 17, 7:39 PM CST
Where
Hubbard County, 0.84 mi SW of (Pkd)park Rapids Arp
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.890, -95.080

The wind gust was measured at the Park Rapids airport.

Hail, Hubbard

When
July 17, 7:40 PM CST
Where
Hubbard County, 6.93 mi N of Park Rapids
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -95.060

Thunderstorm Wind, Wadena

When
July 17, 7:45 PM CST
Where
Wadena County, 0.47 mi E of Sebeka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.630, -95.090

The wind gust was estimated.

Thunderstorm Wind, Hubbard

When
July 17, 7:50 PM CST
Where
Hubbard County, 0.94 mi E of Okeley
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
47.000, -94.730

Trees were blown down.

Thunderstorm Wind, Wadena

When
July 17, 8:30 PM CST
Where
Wadena County, 0.47 mi E of Sebeka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.630, -95.090

A second blast of wind hit, breaking down several branches in a yard.

Hail, Otter Tail

When
July 17, 8:31 PM CST
Where
Otter Tail County, 3.16 mi SE of Bluffton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.440, -95.180

Hail, Wadena

When
July 17, 8:44 PM CST
Where
Wadena County, 0.48 mi E of Verndale
Measured
1 in hail
Reported by
Social Media
Coordinates
46.400, -95.010

Thunderstorm Wind, Grant

When
July 17, 9:50 PM CST
Where
Grant County, 3.37 mi W of Hoffman
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.830, -95.870

Several large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898230, 898231, 898232, 898233, 898234, 898235, 898237, 898238, 898239, 898240, 898241, 898242, 898243, 898244, 898245, 898246, 898247, 898248, 898249, 898250, 898251, 898252, 898253, 898254, 898255, 898256, 898257, 898258, 898259, 898260, 898261.